Skip to main content

A sharp cusp count for complex hyperbolic surfaces and related results

Abstract

We derive a sharp cusp count for finite volume complex hyperbolic surfaces which admit smooth toroidal compactifications. We use this result, and the techniques developed in Di Cerbo and Di Cerbo (see [5]), to study the geometry of cusped complex hyperbolic surfaces and their compactifications.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    A. Ash et al. Smooth compactifications of locally symmetric varieties. Second edition. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 2010.

  2. 2.

    Baily W.L., Borel A.: Compactifications of arithmetic quotients of bounded symmetric domains. Ann. of Math. 84, 442–528 (1966)

    Article  MATH  MathSciNet  Google Scholar 

  3. 3.

    W. Barth et al. Compact complex surfaces. Ergebnisse der Mathematik undihrer Grenzgebiete (3), 4. Springer-Verlag, Berlin 2004.

  4. 4.

    A. Borel and L. Ji, Compactifications of locally symmetric spaces. Mathematics: Theory & Applications, Birkäuser Boston, Inc. Boston, MA, 2006.

  5. 5.

    G. Di Cerbo and L. F. Di Cerbo, Effective results for complex hyperbolic manifolds, arXiv:1212.0501 [mathDG], 2012.

  6. 6.

    L. F. Di Cerbo, Classification of toroidal compactifications with \({3\overline{c}_{2}=\overline{c}^{2}_{1}}\) and \({\overline{c}_{2}=1}\), arXiv:1309.5516 [mathAG], 2013.

  7. 7.

    Di Cerbo L.F.: Finite-volume complex-hyperbolic surfaces, their toroidal compactifications, and geometric applications. Pacific J. Math. 255, 305–315 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  8. 8.

    Fujiki A.: An L 2 Dolbeault lemma and its applications. Publ. Res. Inst. Math. Sci. 28, 845–884 (1992)

    Article  MATH  MathSciNet  Google Scholar 

  9. 9.

    Griffiths P., Harris J.: Principles of Algebraic Geometry. Pure and Applied Mathematics. Wiley-Interscience, New York (1978)

    Google Scholar 

  10. 10.

    Gromov M.: Volume and bounded cohomology. Publ. Math. Inst. Hautes Et́udes Sci. 56, 5–99 (1982)

    MATH  MathSciNet  Google Scholar 

  11. 11.

    Hirzebruch F.: Chern numbers of algebraic surfaces: an example. Math. Ann. 266, 351–356 (1982)

    Article  MathSciNet  Google Scholar 

  12. 12.

    Hwang J.-M.: On the number of complex hyperbolic manifolds of bounded volume. Internat. J. Math. 8, 863–873 (2005)

    Article  Google Scholar 

  13. 13.

    J. Kollár, Rational curves on algebraic varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, vol. 32. Springer-Verlag, Berlin, 1996.

  14. 14.

    Mumford D.: Hirzebruch’s proportionality theorem in the non-compact case. Invent. Math. 42, 239–272 (1977)

    Article  MATH  MathSciNet  Google Scholar 

  15. 15.

    Parker J.R.: On the volume of cusped, complex hyperbolic manifolds and orbifolds. Duke Math. J. 94, 433–464 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  16. 16.

    Reider I.: Vector bundles of rank 2 and linear systems on algebraic surfaces. Ann. Math. 127, 309–316 (1988)

    Article  MATH  MathSciNet  Google Scholar 

  17. 17.

    Stover M.: On the number of ends of rank one locally symmetric spaces. Geom. Topol. 17, 905–924 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  18. 18.

    Friedman R.: Algebraic Surfaces and Holomorphic Vector Bundles, Univesitext. Springer-Verlag, New York (1998)

    Book  Google Scholar 

  19. 19.

    Y. T. Siu and S. T. Yau, Compactification of negatively curved complete Kähler manifolds of finite volume, Seminars in Differential Geometry, pp. 363–380, Ann. of Math. Stud., Vol. 102, Princeton Univ. Press, Princeton, N. J., 1982.

  20. 20.

    H. C. Wang, Topics on totally discontinuous groups, Symmetric Spaces, 459–487, edited by W. B. Boothby and G. L. Weiss, Pure and Appl. Math. 8, Marcel Dekker, New York, 1972.

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Gabriele Di Cerbo.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Cerbo, G.D., Di Cerbo, L.F. A sharp cusp count for complex hyperbolic surfaces and related results. Arch. Math. 103, 75–84 (2014). https://doi.org/10.1007/s00013-014-0666-9

Download citation

Mathematical Subject Classification

  • 32Q45
  • 57M50
  • 14C20

Keywords

  • Complex hyperbolic surfaces
  • Toroidal compactifications
  • Cusp count